Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 18, NWS Lincoln, IL

April 5, 1997DeWitt County, Macon County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 5, 1997, 3:41 PM CST for DeWitt County, Macon County, Illinois. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 5, 1997, 3:41 PM CST (21:41 UTC)
Expired
Apr 5, 1997, 4:15 PM CST
In force
34 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties DeWitt County, IL, Macon County, IL

The radar

The Lincoln radar (KILX), 37 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:05 PM CSTThunderstorm WindClinton, ILThunderstorm winds blew over a storage building in Clinton.
Apr 5, 4:10 PM CSTThunderstorm WindDecatur, ILA tree was blown down onto a car, though no injuries were reported. No damage estimate was available.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:30 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.7 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 052143 RRA
SVRSPI
ILC039-115-052215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
341 PM CST SAT APR 5 1997

* SEVERE THUNDERSTORM WARNING FOR
  DE WITT COUNTY - CENTRAL ILLINOIS
  MACON COUNTY - CENTRAL ILLINOIS

* UNTIL 415 PM CST
 
* SOME LOCATIONS AFFECTED
  CLINTON
  FARMER CITY
  WARRENSBURG
  DECATUR

* AT 340 PM CST LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM LINCnOLN TO 15 MILES EAST OF
  SPRINGFIELD...MOVING NORTH NORTHEAST AT 45 MPH.


THIS STORM IS CAPABLE OF BLOWING DOWN TREES AND DAMAGING ROOFS AND
WINDOWS. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

PARR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 1:39 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Apr 5, 1:39 PM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
140 PM CST SAT APR 5 1997

NOT MUCH TIME TO WRITE AFD THIS AFTERNOON...AS LINE OF STRONG TRWS ABOUT
TO MOVE INTO WRN PTNS OF CWA.

LINE OF TRWS WILL MOVE THRU CWA BY EARLY EVENING WITH PCPN ENDING...THO
CLOUDINESS WILL REMAIN...SO CURRENT ZONES LOOK GOOD WITH NO MAJOR
CHANGES RECOMMENDED AT THIS TIME.

PIA  48/50  +0
SPI  49/52  +0
DEC  50/53  +0
CMI  49/53  +0
LWV  51/55  +0

BYRD

In the hours before

Special weather statement, Apr 5, 11:19 AM CST, 4 hours 22 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CST SAT APR 5 1997

SYNOPSIS: A COLD FRONT IN THE PLAINS WILL INTERACT WITH GULF MOISTURE
FROM THE SOUTH TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING.

EVEN THOUGH THUNDERSTORMS ARE FORECAST...NO SEVERE WEATHER IS EXPECTED
IN CENTRAL OR SOUTHEAST ILLINOIS THIS AFTERNOON OR TONIGHT.

BYRD
Special weather statement, Apr 5, 11:20 AM CST, 4 hours 21 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1120 AM CST SAT APR 5 1997

SYNOPSIS: A COLD FRONT IN THE PLAINS WILL INTERACT WITH GULF MOISTURE
FROM THE SOUTH TO PRODUCE SHOWERS AND THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND EARLY THIS EVENING.

EVEN THOUGH THUNDERSTORMS ARE FORECAST...NO SEVERE WEATHER IS EXPECTED
IN CENTRAL OR SOUTHEAST ILLINOIS THIS AFTERNOON OR TONIGHT.

BYRD
Special weather statement, Apr 5, 1:22 PM CST, 2 hours 19 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
125 PM CST SAT APR 5 1997

SYNOPSIS: A FAST MOVING COLD FRONT IN CENTRAL MISSOURI IS INTERACTING
WITH GULF MOISTURE FROM THE SOUTH...PRODUCING A LINE OF THUNDERSTORMS
CURRENTLY ACROSS EASTERN MISSOURI.  THESE STORMS WILL MOVE INTO WESTERN
ILLINOIS OVER THE NEXT COUPLE OF HOURS.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS...
SO SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BYRD
Special weather statement, Apr 5, 1:25 PM CST, 2 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-061200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
125 PM CST SAT APR 5 1997

SYNOPSIS: A FAST MOVING COLD FRONT IN CENTRAL MISSOURI IS INTERACTING
WITH GULF MOISTURE FROM THE SOUTH...PRODUCING A LINE OF THUNDERSTORMS
CURRENTLY ACROSS EASTERN MISSOURI.  THESE STORMS WILL MOVE INTO WESTERN
ILLINOIS OVER THE NEXT COUPLE OF HOURS.

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE THUNDERSTORMS...
SO SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 2:30 PM CSTSevere Thunderstorm WarningILXFulton, Knox30 min
Apr 5, 2:46 PM CSTSevere Thunderstorm WarningILXMason, Menard, Sangamon29 min
Apr 5, 3:00 PM CSTSevere Thunderstorm WarningILXLogan, Peoria, Tazewell45 min
Apr 5, 3:00 PM CSTSevere Thunderstorm WarningILXStark45 min
Apr 5, 3:16 PM CSTSevere Thunderstorm WarningILXChristian, Sangamon29 min
Apr 5, 3:36 PM CSTSevere Thunderstorm WarningILXMcLean, Woodford39 min
Apr 5, 3:36 PM CSTSevere Thunderstorm WarningILXMarshall39 min
Apr 5, 4:11 PM CSTSevere Thunderstorm WarningILXDeWitt, Macon, Piatt34 min
Apr 5, 4:11 PM CSTSevere Thunderstorm WarningILXMcLean34 min
Apr 5, 4:33 PM CSTSevere Thunderstorm WarningILXChampaign57 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.